Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 29, 2000, 3:59 AM CDT for Buffalo County, Hughes County, Hyde County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2000, 3:59 AM CDT (08:59 UTC)
- Expired
- May 29, 2000, 4:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Buffalo County, SD, Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:05 AM CDT | Hail 0.75 | Ft Thompson, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KABR 290859 SVRABR SDC017-065-069-290945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT MON MAY 29 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN SOUTH DAKOTA HUGHES COUNTY IN SOUTH DAKOTA HYDE COUNTY IN SOUTH DAKOTA * UNTIL 445 AM CDT * AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF STEPHAN...OR ABOUT 17 MILES NORTHWEST OF LOWER BRULE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR STEPHAN AROUND 415 AM CDT NEAR LEES CORNER AROUND 430 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF QUARTERS. SEEK A STURDY SHELTER IMMEDIATELY HINTZ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:15 AM CDT, 44 minutes earlier.
Area forecast discussion, May 29, 3:15 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT MON MAY 29 2000 TSRA FIRING IN SW CWA HAS PREVENTED ME FROM GETTING AS DOWN AND DIRTY IN MODEL ANLYS THAT I WOULD HAVE LIKED...SO THIS WILL BE SHORT AND SIMPLE. CURRENTLY STORMS ARE FIRING ON INSTABILITY AXIS OF LIS AROUND ZERO AS INDICATED ON LATEST MSAS DATA. ALSO APPEARS TO BE FIRING ON NOSE OF 8H JET PUSHING INTO STATE. ALSO...7H SHORT WAVE MOVING THROUGH ALOFT AIDING IN LIFT. THESE SCT TSRA SHOULD MOVE OFF OR DISSIPATE BY MORNINGS END...BUT NOT WITHOUT LOADING UP LOWER LAYERS WITH PLENTY OF MOIST. STALLED COLD FRONT OUT WEST WILL BEGIN TO MOVE EAST AS 5H VORT MAX SLIDES THROUGH. SFC LOW TAKES SHAPE ON TAIL OF COLD FRONT AND BEGINS TO MOVE NORTHEAST...BRINGING HIGHER DWPT AIR INTO REGION. VERY WARM 7H TEMPS OF 12-14 DEGREES C WILL PROVIDE CAPPING FOR SOUTHERN SD THROUGH MOST OF DAY...BUT COLD AIR BEGINS TO INVADE FAR WESTERN SD BY 00Z WHICH WILL ERODE CAP FROM WEST. AGAIN...HODOGRAPHS FROM AROUND CWA SHOW CLASSIC SUPERCELL SHAPE FROM 00-06Z TUESDAY WITH A LOT OF SHEAR IN THE LOWER GATES. ALSO CONCERNED ABOUT THE PSBLTY OF HEAVY RAIN. PWATS BY 06Z RANGE FROM 1.25 TO 1.50 INCHES. WILL MENTION SVR FOR TNT ALL AREAS...AND LATE THIS AFTERNOON FOR KPIR AREA. CHANCE OF SHOWERS STILL LOOKS GOOD FOR TUESDAY...BUT PERHAPS MORE TOWARD MORNING. WONT GET CUTE AND TRY TO TIME...BUT WILL BROADBRUSH WITH POPS FOR THE WHOLE DAY. .ABR...NONE. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:34 AM CDT | Severe Thunderstorm Warning | ABR | Hughes | 26 min |
| May 29, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.